Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1648
  • Home
  • Print this page
  • Email this page
CASE REPORT
Year : 2019  |  Volume : 67  |  Issue : 4  |  Page : 559-561

Systemic toxicity of topical corticosteroids


1 Department of Ophthalmology, Post Graduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Pediatrics, Post Graduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Dr. Jagat Ram
Department of Ophthalmology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_1091_18

Rights and Permissions

Corticosteroids are known to cause many ocular and systemic side effects when administered by oral or parenteral routes. Corticosteroid induced systemic toxicity secondary to topical steroid eye drops is rare. A 6-week-old, male infant was brought to our tertiary eye care center with bilateral congenital cataracts. The child underwent phacoaspiration with primary posterior capsulotomy without intraocular lens implantation in both eyes at an interval of 6 weeks. Child was initiated on topical betamethsone 0.1% eight times a day, tobramycin 0.3% six times a day, homatropine 2% twice a day, and carboxymethylcellulose 0.5% four times a day. Two and four weeks later he underwent surgical membranectomy in the right and left eye respectively followed by frequent use of topical steroids, initially given 1 hourly and then tapered weekly in the follow-up period. The patient showed increase in intraocular pressure and gain in body weight along with development of cushingoid habitus nearly 6 to 8 weeks after starting topical steroids. These side effects started weaning off following the reduction in dose of topical steroids, suggesting the role of the corticosteroid-related systemic side effects. This case highlights the serious systemic side effects secondary to increased frequency and duration of topical corticosteroid use in infancy. Hence, dosage of topical steroids should be adjusted in its therapeutic range to prevent their ocular and systemic side effects. Therefore, close monitoring is advocated for children using topical corticosteroids to prevent serious ocular and systemic side effects.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed316    
    Printed0    
    Emailed0    
    PDF Downloaded115    
    Comments [Add]    

Recommend this journal